Do you feel that you need to keep going to see your Doctor because you are feeling unwell?
What do they do?
They give you some more tablets.
I was a nurse for about 30 years and most of my time was spent in the Emergency Department. So many times I saw elderly people come into the department because they were really unwell and their own Doctor didn't know what else to do for them.
Now we had some really good Doctors working for us and one of the first things they did was have a look at what medications the patient was taking. Were there medications that were causing this patient harm? Some patients came in with bags of bottles with all sorts of different labels on them. Many times I would hear the Doctor in the ED say "let's take this patient off all these medications and see how he goes."
I don't know how often over the years that this happened and the patient would feel much better over the next day or two. Once all the medications were out of their system, they would then only give the patient the medication they really needed and make sure there were no side effects or drug interactions. Most patients could tell you if any particular medication made them feel unwell or not.
Many medications have side-effects and or interact with other medications so it is important for the Doctors to be aware of all side effects and interactions with other drugs and let you know about them.
This is one drug that I have had personal experience with. Statins are cholesterol lowering drugs and according to an article on MedicineNet.com "Statin" is a class of drugs that lowers the level of cholesterol in the blood by reducing the production of cholesterol by the liver.
There are several examples of statins, the most common being Simvastatin and Atorvastatin.
In this article they state these as the most common side effects:
- muscle pain and
- most serious; liver failure.
You are getting on in years
It almost seems that as you age and your body starts giving up on you, the first thing Doctors give you is one of the Statins. "You must lower your Cholesterol Levels," they say.
Well, I was one of those.
I thought "Fair enough. I don't want to have a Heart attack or a stroke." So I started taking them.
No explanation was ever given about any of the side effects.
I had been taking Simvastatin for quite some time (once you get on them, they won't take you off) when I started getting headaches. You know the ones, where your eyes start going "funny" and the next thing you know you have a headache and the head is not quite right, it's fuzzy.
The headaches would eventually go after taking Paracetamol and sleeping it off. Of course, I went to see my Doctor when they kept re-occurring. He gave me more analgesics, which didn't work any better than the Paracetamol and the headaches kept coming.
I was working in a part of the hospital where it was really important to be on the ball and not make any mistakes with the equipment. I realised one day that I was doing something which was a daily routine. I had been doing it for about 5 years and I suddenly couldn't remember what I had to do next. This kept happening and it got to the point where I had to tell my superiors what was happening. Eventually, this problem lost me my job.
I happened to be reading an article in a magazine one day about the Statin medications.
I went to my Doctor immediately and told him I wanted to stop taking Simvastatin and the reason why. He put me on atorvastatin, but the problem kept occurring so I took myself off the Statins. (I did discuss it with my Doctor first).
Over the next several weeks the headaches stopped and my memory came back to normal.
This was a classic case of where THE MEDICATION WAS CAUSING ME HARM
I have also had friends tell me that they went from being a fairly active person to hardly being able to get around. One gentleman used to walk everywhere could walk up hills no problem but when he was put on one of the statins, he became weaker and weaker to the point where he could hardly walk.
Obviously, this medicine was causing him harm.
I wanted to write this blog because so many people, like myself, just think it's part of getting older. It's often not. Just take a good look at the medications you are taking and if you can pinpoint the one that is giving you the problem go back to your Doctor and tell them your findings. Don't let them overrule you. You are the boss of your body and you know what sort of side effects you can get.
If you have stumbled on this blog today, you like what you see and are interested to know more about the Online Business Community that constantly help me live a laptop lifestyle, feel free to check it out.